California, 2010

High Wind in California, March 19, 2010

March 19, 2010 · NWS SGX · 1 event in 1 county or zone

High pressure over the Great Basin combined with northeast winds aloft produced a brief period of gusty Santa Ana winds on the morning of March 19th, mainly in the mountains and the Inland Empire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

High pressure over the Great Basin combined with northeast winds aloft produced a brief period of gusty Santa Ana winds on the morning of March 19th, mainly in the mountains and the Inland Empire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 19, 2:30 AM PST, 4 hours 50 minutes earlier.

Area forecast discussion, Mar 19, 2:30 AM PST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PDT FRI MAR 19 2010

.SYNOPSIS...OFFSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY WINDS
THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES TODAY. THE MARINE
LAYER WILL CAUSE AREAS OF COASTAL LOW CLOUDS AND FOG DURING THE
NIGHTS AND MORNINGS. OTHERWISE...FAIR AND WARMER THROUGH THE WEEKEND
UNDER HIGH PRESSURE. UPPER LEVEL LOW PRESSURE WILL BRING MORE CLOUDS
AND COOLING EARLY NEXT WEEK. FAIR AND WARMER AGAIN TOWARD MID WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TODAY-SUNDAY)...THERE WERE AREAS OF LOW CLOUDS AND FOG
THIS MORNING IN SAN DIEGO COUNTY W OF THE MOUNTAINS AND PARTS OF
ORANGE COUNTY. CLEAR ELSEWHERE. EARLY MORNING AIRCRAFT SOUNDINGS
SHOWED INCREASING NW WINDS ALOFT. OFFSHORE GRADIENTS FROM THE N WITH
ABOUT -5 MB SAN-TPH AND ONSHORE TO THE E.

AN UPPER TROUGH WILL MOVE OFF TO THE SE EARLY THIS MORNING. SURFACE
HIGH PRESSURE WILL BUILD OVER THE INTERIOR IN THE WAKE OF THIS
TROUGH. THE COMBINATION OF OFFSHORE GRADIENTS...ALONG WITH SOME
THERMAL AND UPPER SUPPORT WILL BRIEFLY CAUSE LOCAL STRONG OFFSHORE
WINDS. THE STRONGEST WINDS WILL BE NEAR THE CAJON PASS AND IN THE
SANTA ANA MOUNTAINS WERE THEY SHOULD REACH ADVISORY STRENGTH WITH
GUSTS TO NEAR 50 MPH. THERE WILL ALSO BE LOCAL GUSTY N WINDS THROUGH
THE COACHELLA VALLEY THIS MORNING...BUT THEY SHOULD REMAIN BELOW
ADVISORY STRENGTH. LOW CLOUDS AND FOG WILL MOSTLY BE IN SAN DIEGO
COUNTY W OF THE MOUNTAINS THIS MORNING BUT THE PASSING TROUGH AND
DEVELOPING OFFSHORE FLOW KEEP STRATUS PATCHY IN ORANGE COUNTY. AREAS
OF COASTAL LOW CLOUDS AND FOG WILL CONTINUE DURING THE NIGHTS AND
MORNINGS THROUGH THE WEEKEND. OTHERWISE...SKIES WILL BE MOSTLY
CLEAR. LOCAL WARMING TODAY...MAINLY IN THE INLAND EMPIRE AND ORANGE
COUNTY. MINOR TEMPS CHANGES IN SAN DIEGO COUNTY W OF THE MOUNTAINS
BUT COOLER IN THE MOUNTAINS AND DESERTS TODAY DUE TO COLD AIR
ADVECTION. WARMER IN MOST AREAS SATURDAY AND SUNDAY WITH MAX TEMPS
INLAND ABOUT 5 TO 10 DEGREES ABOVE SEASONAL AVERAGES.

&&

.LONG TERM (MONDAY-THURSDAY)...A TROUGH APPROACHING FROM THE NW WILL
BRING MORE HIGH CLOUDS AND COOLING MONDAY. DEEPER MARINE LAYER
MONDAY NIGHT AND TUESDAY MORNING. MORE COOLING TUESDAY. PROBABLY NO
MEASURABLE PRECIP TUESDAY...BUT CANNOT COMPLETELY RULE OUT THE
POSSIBILITY OF A FEW LIGHT SHOWERS. FAIR AND WARMER WEDNESDAY AND
THURSDAY UNDER HIGH PRESSURE.

&&

.AVIATION...
190845Z...SHALLOW MOIST LAYER WILL REMAIN OVER AREAS W OF THE MTNS
UNTIL AROUND 18Z THIS MORNING WITH AREAS OF BKN-OVC CIGS FL015 AND
TOPS FL025. OTHERWISE...VFR WITH UNRESTRICTED VIS. STRONG NORTH
FLOW ALOFT WITH POSSIBLE DOWNWIND MOUNTAIN WAVE ACTIVITY OVER THE
INLAND EMPIRE COULD CREATE MODERATE UP AND DOWNDRAFTS AND LOCAL LLWS
AT KONT AND KSNA THROUGH 18Z. ELSEWHERE...LOCAL GUSTY OFFSHORE WINDS
WITH GUSTS TO NEAR 45 KTS AT TIMES THIS MORNING THROUGH AND BELOW
PASSES AND CANYONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 1 PM PDT TODAY FOR THE INLAND EMPIRE AND
SANTA ANA MOUNTAINS AND FOOTHILLS.

&&

PUBLIC...ATKIN
AVIATION...JAD
Hazardous weather outlook, Mar 19, 3:00 AM PST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI MAR 19 2010

CAZ042-043-048-050-055>058-060>062-200000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT FRI MAR 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

OFFSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY WINDS THROUGH AND BELOW
MOUNTAIN CANYONS AND PASSES.

SURF WILL CAUSE LOCAL STRONG AND DANGEROUS RIP CURRENTS AT THE
BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Riverside County Mountains

When
March 19, 7:20 AM PST to 9:20 AM PST
Where
Riverside County Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

High winds began in the Riverside County mountains between 0720 and 0820 PST and continued through 0920 PST. Between 0820 and 0920 PST, a peak wind gust of 65 MPH was measured by the Indian Mountain RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219423.